Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 66, NWS Denver/Boulder, CO

August 8, 2023Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 8, 2023, 4:31 PM MDT for Washington County, Colorado. It was in force for 29 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2023, 4:31 PM MDT (22:31 UTC)
Expired
Aug 8, 2023, 5:00 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Washington County, CO

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:50 PM MDTTORNADO2 Nw Hyde, COCorrects time based on radar. Report from 2 NW Hyde. WA298, seen from Yuma.
Aug 8, 4:55 PM MDTTSTM WND DMG1 W Hyde, COSmall barn flipped on its side. Estimated wind gust to 90 mph per damage indicator. Also minor shingle damage to manufactured home at this location. Time estimated by other real time reports and radar data.
Aug 8, 4:57 PM MDTTORNADO1 Ese Hyde, COGarage was lifted off foundation anchoring and shifted. Garage doors imploded, and about 10% of roof structure was lost. Other tree damage on farm suggested EF1 damage as well, including snapped trees and broken wood power poles. Some EF0 damage to crops and o
Aug 8, 4:57 PM MDTTORNADO2 Nw Hyde, COWA298, seen from Yuma.
Aug 8, 5:00 PM MDTTSTM WND DMG1 Wnw Hyde, COPub State patrol.
Aug 8, 5:02 PM MDTHAIL 3Hyde, CODE175.
Aug 8, 5:05 PM MDTHAIL 2.251 Wnw Hyde, COReport from mPING: Hen Egg+ (2.25 in.).
Aug 8, 5:07 PM MDTHAIL 3Hyde, COReport from mPING: Tea Cup (3.00 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 2:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

333 
WFUS55 KBOU 082231
TORBOU
COC121-082300-
/O.NEW.KBOU.TO.W.0066.230808T2231Z-230808T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
431 PM MDT Tue Aug 8 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  East central Washington County in northeastern Colorado...

* Until 500 PM MDT.
    
* At 431 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Otis, or 12 miles west of Yuma, moving southeast
  at 15 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 10280 3989 10280 4018 10306 4029 10291
      4021 10279 4000 10279
TIME...MOT...LOC 2231Z 299DEG 14KT 4016 10295 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

MENSCH
1 follow-up statement
527 
WWUS55 KBOU 082259
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
459 PM MDT Tue Aug 8 2023

COC121-082308-
/O.EXP.KBOU.TO.W.0066.000000T0000Z-230808T2300Z/
Washington CO-
459 PM MDT Tue Aug 8 2023

...THE TORNADO WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL EXPIRE
AT 500 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4000 10280 3989 10280 4018 10306 4029 10291
      4021 10279 4000 10279
TIME...MOT...LOC 2258Z 299DEG 14KT 4011 10283 

$$

MENSCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 8, 3:01 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 8, 3:01 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
301 PM MDT Tue Aug 8 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue Aug 8 2023

Key Messages:

1) Severe storms possible into the late evening hours
2) Destructive hail, high winds, and even a tornado or two
3) Still considerable uncertainty as to evolution/initiation of
storms.

Current satellite imagery shows the significant and atypically
strong shortwave trough moving east/southeast through southwest
Wyoming as of mid afternoon. This feature will continue on this
track taking essentially across southern Wyoming overnight. At the
surface, low pressure was developing in southeast Colorado, while
a cold front was pushing southeast east across southeast Wyoming
and northwest Colorado. There was a considerable cirrus shield
ahead of the shortwave, which is affecting destabilization and
convective development. That said, it now looks like we are seeing
enough destabilization to get a few storms going even through the
cirrus shield in spots. SPC surface analysis shows impressive MLCAPE
of 2000-2500+ J/kg across all of the northeast plains of Colorado,
with amounts dropping off closer to 500-1000 J/kg over the I-25
Corridor. ACARS soundings show weak CIN left along the Front
Range.

Despite the near erosion of CIN, there are still some
uncertainties with regard to development and extent of severe
convection due to the cirrus shield. It was clearly evident in
visible satellite imagery how the cirrus shield is affecting
cumuliform structure this afternoon. That said, it now looks like
we are seeing enough breaks to allow the threat of severe storms
to come to fruition.

There could still be two rounds of strong/severe convection - one
starting late this afternoon, and then another that develops as
the cold front, outflow boundaries, and upper level support/cold
pool aloft arrives. A 80+ knot jet is advertised to link up just
to our south by 03Z, putting northeast Colorado in the left exit
region of the upper level jet. This would weaken the cap and
support more numerous thunderstorm development, but there's still
a fair amount of uncertainty of intensity due to the conditional
nature of available instability. And that would be based on how
much if any CAPE would be used up by the first round (if it fully
develops)! In summary, all ingredients are there for severe
convection and potential for destructive hail, high winds, and
even a couple tornadoes over the northeast plains. The highest
threat area will be roughly along/east of a line from Kimball,
Nebraska to Fort Morgan and Limon.  There is a much lower, but
non-zero threat of less severity of storms farther west toward
the I-25 Corridor. Meanwhile, mountain areas will see scattered
less intense showers and a few storms through the midnight hour.
Finally, the second batch of storms could produce locally heavy
rain and some flooding concerns due to training over the far east
central plains late this evening.

The storms will linger into the late night hours tonight thanks to
the upper level support and trough passage. By daybreak, the
lingering showers and storms will be pushing east into Nebraska
and Kansas, with mostly sunny skies dominating the forecast area
Wednesday. There is some cold advection occurring tonight, so
tomorrow's highs will be several degrees below normal (lower to
mid 80s over the plains). No showers or storms are expected as a
subsident and capped airmass will dominate.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM MDT Tue Aug 8 2023

Wednesday night will see the continuation of our one dry day/night
across Northern Colorado under a subsident and dry westerly flow
aloft. Thursday will see a continuation of the westerly flow aloft
but some slight increase in moisture seeping in from the southwest.
This may result in some increase in high based showers/storms in
the mountains but doubt there is much development across lower
elevations with very little instability and dry low levels. Temperatures
will also be warmer as thermal ridge rebuilds over Colorado with
700mb temperatures back up around +16c.

From Friday and especially this weekend expect a slow increase in
monsoonal moisture from the desert southwest given an upper low
over California and high pressure ridge over Texas. The combination
of these features will stream deeper moisture back into Colorado
this weekend as precipitable water values closing in towards an
inch by late Saturday evening and Sunday. Forecast soundings
showing only marginal MLCAPE with mid level flow decreasing. This
will bring more of a flash flood threat and lesser severe weather
threat with these factors through early next week. Temperatures
will be back to near normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1005 AM MDT Tue Aug 8 2023

Two potential rounds of convection to deal with. The first would
most likely occur 22Z-24Z with high based showers/isolated storms
moving off the higher terrain. Those will likely produce gusty
outflow winds to 30+ knots but only light rain. Another round of
showers and storms could develop 02Z-06Z as outflows from
northeast Colorado storms move back to the Front Range and upper
level support arrives. Those could be stronger storms with gusty
outflow winds but also brief heavy rain and some hail (depending
on instability). There's still considerable uncertainty in how
this all evolves but timing mentioned above is our best estimate
at this point.

Otherwise, we'll see quieter weather develop after 06Z-08Z tonight
as the subsident and drier airmass arrives. VFR conditions will
prevail, with only brief MVFR possible if stronger storms move
over the airports.

&&

.HYDROLOGY...
Issued at 300 PM MDT Tue Aug 8 2023

There is some risk of flash flooding over the northeast and east
central plains of Colorado, due to storm intensity and potential
training of storms. There will be upward forcing for greater storm
coverage, and given high precipitable water values and significant
low level moisture (dewpoints in the lower 60s), stronger storms
will be producing heavy rain. Most storms will produce 1-2 inches
of rain in an hour, while training storms could dump as much as
3-4 inches and produce local flooding issues.

For the burn areas, the flash flood threat is limited (but non-
zero) due to faster storm motion.

Wednesday will be dry so there is no threat of flooding.

Some mid level moisture will arrive Thursday and Friday which
will create isolated storms. These storms will not be particularly
strong nor will they have ample moisture so the burn area flash
flood threat will be limited.

Above normal monsoonal moisture will arrive this weekend and into
Monday. Coverage and strength of storms will increase and they will
be slow-moving so these days may end up seeing a burn area flash
flood threat closer to elevated.

&&

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Entrekin
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 8, 11:16 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Tue Aug 8 2023

COZ030>051-091730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Tue Aug 8 2023

...SEVERE STORM THREAT IS ENHANCED TODAY OVER PORTIONS OF
NORTHEAST COLORADO...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely late this afternoon, and at least
into the late evening hours. The most likely area for these
severe storms will be along and east of a line from Kimball,
Nebraska to Fort Morgan to Limon, although there is a non zero
threat farther to the west including the I-25 Corridor.
Destructive hail up to baseball size and wind gusts of 60-70 mph
will be possible from the strongest storms over the northeastern
plains, along with a tornado or two.

There may be one round of severe storms between 3 and 7 pm - most
likely over the northern tier of Counties, while another round is
possible later in the evening into the overnight hours. Those
storms will also have locally heavy rain, and training storms
could produce some flooding concerns over portions of the east
central Colorado plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday will be dry. Afternoon and evening thunderstorm chances
will return Thursday and Friday with storm coverage staying
isolated. Better monsoonal moisture will arrive this weekend which
will increase storm coverage and strength. The flash flood threat
for recent burn areas will be increasing this upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed over the northeast plains by 3
pm. Activation will likely remain in effect through the evening
hours, and possibly after midnight for portions of east central
Colorado.

In the hours before

Special weather statement, Aug 8, 2:58 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Denver CO
258 PM MDT Tue Aug 8 2023

COZ048-049-051-082130-
Phillips County CO-Washington County CO-Logan County CO-
258 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northeastern
Washington, southeastern Logan and southwestern Phillips Counties
through 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sterling, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling, Haxtun, Fleming, Iliff, St Petersburg and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

&&

LAT...LON 4075 10265 4075 10263 4044 10264 4044 10278
      4041 10278 4032 10329 4071 10326 4085 10265
TIME...MOT...LOC 2058Z 253DEG 29KT 4058 10303

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Aug 8, 3:57 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT Tue Aug 8 2023

COZ046-047-082245-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
357 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern Elbert
and central Lincoln Counties through 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Matheson, or 10 miles southwest of Limon, moving
southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3898 10389 3904 10392 3905 10390 3906 10393
      3907 10391 3908 10393 3908 10391 3909 10392
      3910 10389 3914 10390 3916 10388 3915 10393
      3913 10395 3913 10396 3916 10400 3927 10378
      3911 10355
TIME...MOT...LOC 2157Z 327DEG 7KT 3916 10383

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MENSCH
Local storm report, Aug 8, 4:17 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
417 PM MDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Hail             6 S Burdett             40.28N 102.97W
08/08/2023  M1.75 inch       Washington         CO   Storm Chaser

&&

BR

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:12 PM MDTSpecial Weather StatementBOULincoln33 min
Aug 8, 2:58 PM MDTSpecial Weather StatementBOULogan32 min
Aug 8, 3:03 PM MDTSevere Thunderstorm WarningBOULogan42 min
Aug 8, 3:23 PM MDTAreal Flood AdvisoryBOULogan3 hr
Aug 8, 3:53 PM MDTSevere Thunderstorm WarningBOUWashington52 min
Aug 8, 3:57 PM MDTSpecial Weather StatementBOULincoln48 min
Aug 8, 4:10 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln39 min
Aug 8, 4:17 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Aug 8, 5:02 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln43 min
Aug 8, 5:22 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan20 min
Aug 8, 5:36 PM MDTSevere Thunderstorm WarningBOUWashington27 min
Aug 8, 5:53 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln52 min
Aug 8, 5:54 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington36 min
Aug 8, 5:55 PM MDTSevere Thunderstorm WarningBOUWashington24 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.